Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 447, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 17, 2004, 3:17 PM CDT for Palo Alto County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 3:17 PM CDT (20:17 UTC)
- Expired
- Sep 17, 2004, 4:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 172017 SVRDMX IAC147-172100- /X.NEW.KDMX.SV.W.0012.040917T2017Z-040917T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT FRI SEP 17 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PALO ALTO COUNTY IN NORTHWEST IOWA. * UNTIL 400 PM CDT. * AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 11 MILES NORTH OF LAURENS...OR 16 MILES SOUTHEAST OF SPENCER...AND MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CURLEW BY 330 PM CDT. NEAR MALLARD BY 340 PM CDT. THE LOCATION OF AYRSHIRE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4313 9491 4293 9491 4292 9445 4313 9447 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:03 AM CDT, 12 hours 14 minutes earlier.
Area forecast discussion, Sep 17, 3:03 AM CDT, 12 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 303 AM CDT FRI SEP 17 2004 .SHORT TERM...TDA THRU SUN NGT MAIN CONCERNS ARE TEMPS AND MINOR PCPN POTENTIAL EARLY TDA AND AGN LATE TNGT/EARLY SAT. CURRENT SITUATION HAS SHRT WV PUSHING ACRS DAKOTAS WITH ASSOCD KINEMATIC AND THERMODYNAMIC FORCING PRODUCING ELEVATED SHWRS/TSTMS MOVG W-E WITH MEAN WND. XPC THIS TO JUST BRUSH FA THIS MRNG IF AT ALL...BUT WL MONITOR TRENDS TIL JUST BEFORE ISSUANCE BEFORE DECIDING. THERE HAS BEEN SOME NEW DVLPMT ON BACK EDGE INVOF H85/H7 THETA-E ADVCTN AXIS. NEXT QUESTION TURNS TWRD PCPN TNGT. BOTH MDLS USHER IN SURGE OF MID LVL ISENT LIFT AND DESTABILIZATION TNGT INTO EARLY SAT. FEEL THERE COULD BE SOME ELEVATED DVLPMT OVR SRN SXNS AS LOW LVL JET BUILDS INTO WRN EDGE OF THIS WRM ADVCTN SO WL LEAN TWRD ETA POPS...BUT TRIM BACK INTO NO MORE THAN CHC CATEGORY. THIS LOOKS TO BE OUR ONLY SHOT AT PCPN THRU WEEKEND AS UPR LVL RDG BUILDS THRU MS VLY TWRD GRTLKS. LTL IN THE WAY OF FORCING OR LOW LVL CNVGNC. THIS LACK OF CNVGNC WL MAKE TEMPS A BIT PROBLEMATIC HWVR AS AMT OF MIXING IN QUESTION. CONCEPTUAL MDLS WOULD SUGGEST THAT A RELATIVELY DRY AMS AND INCRG SLY WNDS PROMOTE MIXING...BUT FCST SOUNDINGS STRUGGLE TO REALIZE THAT. THUS WL NOT DEVIATE TOO MUCH FM ETA/GFS MOS MAXES COMPROMISE ATTM...BUT WL STAY TWRD COOL END FOR LOWS WHICH SEEMS TO VERIFY BETTER LATELY. .LONG TERM...MON THRU THU NO SGFNT CHGS IN THIS PD. CURRENT FCST BRINGS POPS INTO NWRN PTNS TUE WITH APCH OF WRN TROF AS SFC FNT ENTERS IA. REMNANTS OF IVAN SHOW INTERESTING PATH...LOOPING ARND SRN EDGE OF RDG AS IT BUILDS INTO GRTLKS AND FINALLY INTO MS VLY WED. POPS ALREADY IN FOR WED AND THU SO NO CHGS. WL LEAVE TEMPS ALONE AS WELL WHICH IS IN BALLPARK OF NEW GUIDANCE...AND DO NOT HAVE ENSEMBLE NUMBERS YET. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL
Hazardous weather outlook, Sep 17, 5:30 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT FRI SEP 17 2004 IAZ004>007-015>017-023>028-181100- BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 530 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG AND NORTH OF HIGHWAY 3. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS WILL CROSS NORTHERN IOWA THIS MORNING...ENDING BEFORE NOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND. IAZ033>039-044>050-057>062-070>075-181100- ADAIR-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS- GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MAHASKA-MARION- MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER- 530 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 20...AND ALONG AND NORTH OF HIGHWAY 92. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND. IAZ081>086-092>097-181100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 530 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA ALONG AND SOUTH OF HIGHWAY 34. .DAY ONE...TODAY AND TONIGHT THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS FAR SOUTHERN IOWA AFTER MIDNIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT A FEW MAY PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND. SMALL
In the hours before
Local storm report, Sep 17, 3:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 N HAVELOCK 42.86N 94.70W
09/17/2004 0.88 INCH POCAHONTAS IA LAW ENFORCEMENT
&&
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 43 min |
| Sep 17, 3:44 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 46 min |
| Sep 17, 3:49 PM CDT | Flash Flood Warning | DMX | Palo Alto, Pocahontas | 6 hr |
| Sep 17, 4:28 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 57 min |
| Sep 17, 5:08 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.